Alert archive / Tennessee / Flash Flood Warnings in 1998

Flash Flood Warning 42, NWS Nashville, TN

May 6, 1998Benton County, Tennessee

NWS Nashville, TN issued this flash flood warning at May 6, 1998, 1:18 PM CDT for Benton County, Tennessee. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 6, 1998, 1:18 PM CDT (18:18 UTC)
Expired
May 6, 1998, 4:15 PM CDT
In force
3 hr
Issued by
NWS Nashville, TN
Area
Whole counties

County Benton County, TN

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 6.3 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 1998-05-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 51 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 1998-05-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
51 J/kg
Mixed-layer CIN
-84 J/kg
Mixed-layer LCL
1243 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
112 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KBNA 061817
FFWBNA
TNC005-062115-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
118 PM CDT WED MAY 6 1998

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  BENTON COUNTY IN WESTERN TENNESSEE

* UNTIL 415 PM CDT

* AT 110 PM CDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SHOWERS AND THUNDERSTORMS PRODUCING LOCALLY MODERATE TO HEAVY RAIN
  ACROSS BENTON COUNTY AND WEST OF BENTON COUNTY... MOVING EAST AT
  20 MILES PER HOUR.

* COUNTY OFFICIALS REPORT HIGH WATER LEVELS ALONG RUSHING CREEK
  BETWEEN CAMDEN AND BIG SANDY AND ADDITIONAL RAIN WILL LIKELY
  PRODUCE FLASH FLOODING.

* MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT
  TO CROSS BRIDGES...DIPS...OR LOW WATER CROSSINGS IF WATER
  COVERS THE ROADWAY. IF YOUR VEHICLE STALLS...ABANDON IT
  IMMEDIATELY AND SEEK HIGHER GROUND.

&

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this flash flood warning went out at May 6, 8:25 AM CDT, 4 hours 53 minutes earlier.

Area forecast discussion, May 6, 8:25 AM CDT, 4 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
825 AM CDT WED MAY 6 1998

HUB-CAPS SHOWING BEST HELICITY-CAPE COMBO ACROSS SOUTH HALF OF ARKANSAS
DOWN ACROSS LOUISIANA AND EASTERN TEXAS AT 13Z.  THIS AREA ALSO IN LEFT
FRONT QUADRANT OF VERY FAST UPPER LEVEL JET.  THINK THIS AREA WILL TRY
AND WORK EAST BUT MAY BE LATE IN THE DAY IF NOT TOWARD EVENING BEFORE
MID STATE GETS MUCH OF A CHANCE FOR SEVERE.  FEEL BEST CHANCE FOR SEVERE
WILL COME OVERNIGHT IN MIDDLE TENNESSEE. WILL UPDATE SPS FOR TIMING.

CURRENTLY OHX-88D SHOWING DESCENT ROUND OF RAIN/SHOWERS WITH A LITTLE
THUNDER WORKING ACROSS WESTERN TENNESSEE INTO WESTERN PARTS OF MID
STATE AT 13Z.  EXPECT THIS ACTIVITY TO REMAIN BELOW SEVERE LIMITS AS
IT MOVES INTO MORE STABLE AIR MASS.

BOYD
01

In the hours before

Special weather statement, May 6, 10:47 AM CDT, 2 hours 31 minutes before
TNZ005>011-022>033-055>065-075>082-093>098-070335-

MIDDLE TENNESSEE SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
1047 AM CDT WED MAY 6 1998

...SEVERE THUNDERSTORMS POSSIBLE IN MIDDLE TENNESSEE...CUMBERLAND
PLATEAU ALONG WITH DECATUR AND BENTON COUNTIES IN WEST TENNESSEE
THIS AFTERNOON...TONIGHT AND AGAIN ON THURSDAY...

THIS OUTLOOK COVERS THE COUNTY WARNING AREA OF THE NATIONAL WEATHER
SERVICE OFFICE IN NASHVILLE TENNESSEE WHICH INCLUDES ALL OF MIDDLE
TENNESSEE...CUMBERLAND PLATEAU ALONG WITH DECATUR AND BENTON
COUNTIES IN WEST TENNESSEE.

SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS THE AREA LATE THIS
AFTERNOON AND TONIGHT AND AGAIN ON THURSDAY.

A WARM FRONT WILL MOVE NORTH FROM ARKANSAS AND MISSISSIPPI INTO
WESTERN TENNESSEE BY THIS AFTERNOON AND THEN CONTINUE NORTH INTO
SOUTHERN ILLINOIS BY EARLY THIS EVENING.  THIS WILL LEAD TO THE
INCREASED THREAT OF SEVERE WEATHER IN MIDDLE TENNESSEE BEGINNING
THIS AFTERNOON.  SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP
DURING THE AFTERNOON FROM SOUTHERN ILLINOIS INTO ARKANSAS.  THESE
STORMS WILL MOVE EAST AND AFFECT MIDDLE TENNESSEE POSSIBLY AS EARLY
THE LATE AFTERNOON HOURS.  MORE SEVERE STORMS ARE EXPECTED
DURING THE EVENING AND OVERNIGHT IN MIDDLE TENNESSEE AND DURING THE
DAY THURSDAY.

THE MAIN THREAT WILL BE LARGE HAIL AND DAMAGING WINDS...BUT WITH
STRONGLY VEERING WINDS IN THE LOWER LEVELS ISOLATED TORNADOES ARE
POSSIBLE.

STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD BE
PREPARED FOR POSSIBLE ACTIVATION LATER THIS AFTERNOON INTO THE
NIGHT TIME HOURS.  MONITOR NOAA WEATHER RADIO...COMMERCIAL
RADIO...TV AND CABLE TELEVISION OUTLETS FOR THE LATEST FORECAST
AND INFORMATION.

BOYD
Special weather statement, May 6, 10:47 AM CDT, 2 hours 31 minutes before
TNZ005>011-022>033-055>065-075>082-093>098-070335-

MIDDLE TENNESSEE SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
1047 AM CDT WED MAY 6 1998

...SEVERE THUNDERSTORMS POSSIBLE IN MIDDLE TENNESSEE...CUMBERLAND
PLATEAU ALONG WITH DECATUR AND BENTON COUNTIES IN WEST TENNESSEE
THIS AFTERNOON...TONIGHT AND AGAIN ON THURSDAY...

THIS OUTLOOK COVERS THE COUNTY WARNING AREA OF THE NATIONAL WEATHER
SERVICE OFFICE IN NASHVILLE TENNESSEE WHICH INCLUDES ALL OF MIDDLE
TENNESSEE...CUMBERLAND PLATEAU ALONG WITH DECATUR AND BENTON
COUNTIES IN WEST TENNESSEE.

SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS THE AREA LATE THIS
AFTERNOON AND TONIGHT AND AGAIN ON THURSDAY.

A WARM FRONT WILL MOVE NORTH FROM ARKANSAS AND MISSISSIPPI INTO
WESTERN TENNESSEE BY THIS AFTERNOON AND THEN CONTINUE NORTH INTO
SOUTHERN ILLINOIS BY EARLY THIS EVENING.  THIS WILL LEAD TO THE
INCREASED THREAT OF SEVERE WEATHER IN MIDDLE TENNESSEE BEGINNING
THIS AFTERNOON.  SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP
DURING THE AFTERNOON FROM SOUTHERN ILLINOIS INTO ARKANSAS.  THESE
STORMS WILL MOVE EAST AND AFFECT MIDDLE TENNESSEE POSSIBLY AS EARLY
THE LATE AFTERNOON HOURS.  MORE SEVERE STORMS ARE EXPECTED
DURING THE EVENING AND OVERNIGHT IN MIDDLE TENNESSEE AND DURING THE
DAY THURSDAY.

THE MAIN THREAT WILL BE LARGE HAIL AND DAMAGING WINDS...BUT WITH
STRONGLY VEERING WINDS IN THE LOWER LEVELS ISOLATED TORNADOES ARE
POSSIBLE.

STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD BE
PREPARED FOR POSSIBLE ACTIVATION LATER THIS AFTERNOON INTO THE
NIGHT TIME HOURS.  MONITOR NOAA WEATHER RADIO...COMMERCIAL
RADIO...TV AND CABLE TELEVISION OUTLETS FOR THE LATEST FORECAST
AND INFORMATION.

BOYD
Special weather statement, May 6, 1:06 PM CDT, 12 minutes before
TNZ005>011-022>033-055>065-075>082-093>098-070540-

MIDDLE TENNESSEE SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
106 PM CDT WED MAY 6 1998

...SEVERE THUNDERSTORMS POSSIBLE ACROSS MIDDLE TENNESSEE LATE THIS
AFTERNOON...TONIGHT AND THURSDAY...

EARLY THIS AFTERNOON A WARM FRONT WAS MOVING NORTH THROUGH SOUTHERN
MIDDLE TENNESSEE AND AS A RESULT WARM...MOIST AIR WAS FLOWING
NORTHWARD. BY LATE AFTERNOON AND EARLY EVENING THE ATMOSPHERE WILL
BE QUITE UNSTABLE ACROSS MUCH OF MIDDLE TENNESSEE AND ANY
THUNDERSTORMS THAT FORM COULD BECOME SEVERE RATHER QUICKLY WITH
LARGE HAIL AND DAMAGAING WINDS.

TONIGHT...SEVERE THUNDERSTORMS ARE EXPECTED IN MIDDLE TENNESSEE
AS INSTABILITY REMAINS HIGH AND UPPER LEVEL WINDS BECOME
MORE SUPPORTIVE OF SEVERE THUNDERSTORMS.

ON THURSDAY INSTABILITY WILL BE VERY HIGH ACROSS MIDDLE TENNESSEE.
COUPLED WITH DAYTIME HEATING AND AN UPPER LEVEL JET CONFIGURATION
WHICH WILL BE VERY CONDUCIVE FOR SEVERE THUNDERSTORMS AND ISOLATED
TORNADOES.

BECAUSE OF THE HIGH INSTABILITY OF THE ATMOSPHERE...RESIDENTS OF
MIDDLE TENNESSEE SHOULD BE AWARE THAT THE THREAT OF SEVERE WEATHER
IS REAL ESPECIALLY TONIGHT AND AGAIN ON THURSDAY AND LISTEN TO NOAA
WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION FOR LATER STATEMENTS
AND WARNINGS SHOULD THEY BECOME NECESSARY.

STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD BE
PREPARED FOR POSSIBLE ACTIVATION LATER THIS AFTERNOON INTO THE
NIGHT TIME HOURS AND ON THURSDAY.  MONITOR NOAA WEATHER RADIO...
COMMERCIAL RADIO...TV AND CABLE TELEVISION OUTLETS FOR THE LATEST
FORECAST AND INFORMATION.

BOYD
Special weather statement, May 6, 1:06 PM CDT, 12 minutes before
TNZ005>011-022>033-055>065-075>082-093>098-070540-

MIDDLE TENNESSEE SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
106 PM CDT WED MAY 6 1998

...SEVERE THUNDERSTORMS POSSIBLE ACROSS MIDDLE TENNESSEE LATE THIS
AFTERNOON...TONIGHT AND THURSDAY...

EARLY THIS AFTERNOON A WARM FRONT WAS MOVING NORTH THROUGH SOUTHERN
MIDDLE TENNESSEE AND AS A RESULT WARM...MOIST AIR WAS FLOWING
NORTHWARD. BY LATE AFTERNOON AND EARLY EVENING THE ATMOSPHERE WILL
BE QUITE UNSTABLE ACROSS MUCH OF MIDDLE TENNESSEE AND ANY
THUNDERSTORMS THAT FORM COULD BECOME SEVERE RATHER QUICKLY WITH
LARGE HAIL AND DAMAGAING WINDS.

TONIGHT...SEVERE THUNDERSTORMS ARE EXPECTED IN MIDDLE TENNESSEE
AS INSTABILITY REMAINS HIGH AND UPPER LEVEL WINDS BECOME
MORE SUPPORTIVE OF SEVERE THUNDERSTORMS.

ON THURSDAY INSTABILITY WILL BE VERY HIGH ACROSS MIDDLE TENNESSEE.
COUPLED WITH DAYTIME HEATING AND AN UPPER LEVEL JET CONFIGURATION
WHICH WILL BE VERY CONDUCIVE FOR SEVERE THUNDERSTORMS AND ISOLATED
TORNADOES.

BECAUSE OF THE HIGH INSTABILITY OF THE ATMOSPHERE...RESIDENTS OF
MIDDLE TENNESSEE SHOULD BE AWARE THAT THE THREAT OF SEVERE WEATHER
IS REAL ESPECIALLY TONIGHT AND AGAIN ON THURSDAY AND LISTEN TO NOAA
WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION FOR LATER STATEMENTS
AND WARNINGS SHOULD THEY BECOME NECESSARY.

STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD BE
PREPARED FOR POSSIBLE ACTIVATION LATER THIS AFTERNOON INTO THE
NIGHT TIME HOURS AND ON THURSDAY.  MONITOR NOAA WEATHER RADIO...
COMMERCIAL RADIO...TV AND CABLE TELEVISION OUTLETS FOR THE LATEST
FORECAST AND INFORMATION.

BOYD

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 6, 5:56 PM CDTSevere Thunderstorm WarningOHXStewart49 min

Nearby

Flash Flood Warnings in Tennessee, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.